Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 190, NWS Paducah, KY

August 23, 2000Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 23, 2000, 7:12 PM CDT for Wayne County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 7:12 PM CDT (00:12 UTC)
Expired
Aug 23, 2000, 8:00 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, MO

The radar

The Paducah radar (KPAH), 157 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:26 PM CDTHail 0.75Greenville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 240014
SVRPAH
MOC223-240100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF GREENVILLE...MOVING            
  NORTHEAST AT 10 MPH. 

  BY 800 PM CDT...THE STORM WILL IMPACT AREAS IN NORTHERN WAYNE
  COUNTY MISSOURI.  THIS INCLUDES THE TOWNS OF LODI...COLDWATER...
  AND CASCADE.

DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3719 9066 3706 9050 3713 9036 3727 9051

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:00 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED AUG 23 2000

MAIN FORECAST CONCERN WILL BE THUNDERSTORM CHANCES EARLY PERIODS AND
FRONTAL POSITION IN THE LATER PERIODS.

17Z SURFACE ANALYSIS SHOWS LOW CENTER OVER KANSAS WITH A QUASI
STATIONARY FRONTAL BOUNDARY EXTENDING EASTWARD THROUGH SOUTHERN IOWA
TO NEAR PIA IN CENTRAL IL. A TROUGH EXTENDED FROM LAKE MI THROUGH
CENTRAL IL TO JUST EAST OF UNO. IN THE UPPER LEVELS A 500 MB RIDGE
OF HIGH PRESSURE WAS CENTERED OVER THE SOUTHEAST U.S. CURRENT RADAR
SHOWING TSRA DEVELOPMENT ALONG THIS FRONTAL BOUNDARY BUT DISSIPATING
AS THEY PROGRESS EASTWARD INTO THE WORKED OVER ATMOSPHERE FROM LAST
NIGHTS TSRA'S.

WHERE THESE TWO SURFACE BOUNDARIES INTERACT...EASTERN IOWA INTO
CENTRAL IL...WILL BE A PRIME LOCATION FOR MCS INITIATION THIS
EVENING INTO TNGT. AS TONIGHT PROGRESSES...THE 500 MB HIGH WILL
RETROGRADE WESTWARD...ALLOWING MCS TO DIVE SOUTHWARD INTO THE LOWER
OHIO VALLEY. IT LOOKS MUCH LIKE LAST NIGHT...WITH THE MAIN
DIFFERENCE BEING HEIGHTS AND THICKNESSES BECOMING MORE NORTH TO
SOUTH ORIENTATED WITH TIME. THIS SHOULD ALLOW MORE OF PAH FA TO
ENCOUNTER TSRA...ALTHOUGH NE PTNS STILL APPEAR TO HAVE BEST CHC.
MCS SHOULD ASSIST THE FRONTAL BOUNDARY IN ITS SOUTHWARD
PROGRESSION...AS THE 12Z/WED MODEL RUN ADVERTISES. BEST VORTICITY
AND SURFACE FEATURES ARE PROGGED TO BE OVER PAH FA AFTER MIDNIGHT.
THIS ALSO COINCIDES WITH BEST UPPER LEVEL SUPPORT. HOWEVER WITH A
VERY UNSTABLE ATMOSPHERE IN PLACE...WILL NOT RULE OUT EVENING CHC OF
TSRA...AS NUMEROUS OUTFLOW BOUNDARIES WILL BE TRAVERSING THE FA FROM
THIS AM TSRA'S.

BEST CHC TONIGHT WL BE NE...TAPERING TO LEAST CHC SW. AFTER TNGT NGM
TRIES TO PUSH FRONT ON THROUGH FA INTO TENNESSEE VALLEY WITH ETA
HOLDING THE BOUNDARY IN SEMO. WILL LIKELY SPLIT THE DIFFERENCE ON
LOCATION OF SFC BOUNDARY...WITH BEST CHC BY THEN IN SEMO...TAPERING
TO LEAST CHC NE PORTIONS. THIS TREND IS ALREADY REFLECTED IN CURRENT
ZONES. THUS...ONLY MINOR ADJUSTMENTS NEEDED ON POPS WITH BREAKOUT
ESSENTIALLY REMAINING INTACT.

FWC MOS PERFORMED WELL WITH OVNGT LOWS AND TDAY HIGHS...OUTSIDE
PRECIP A3REAS...AND IN GNRL AGREEMENT WITH FAN NUMBERS. THUS WILL
FOLLOW GUIDANCE CLOSELY.

.PAH...NONE.

KH

In the hours before

Special weather statement, Aug 23, 6:32 PM CDT, 40 minutes before
MOZ100-109-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT WED AUG 23 2000

...STRONG STORMS WERE DEVELOPING NORTHWEST OF POPLAR BLUFF...

AT 629 PM CDT...THE STORMS WERE LOCATED BETWEEN 10 AND 25 MILES
NORTHWEST POPLAR BLUFF. THE STORMS WERE DRIFTING NORTHEAST AROUND
10 MPH.  EXPECT RURAL AREAS OF NORTHERN BUTLER AND SOUTHERN WAYNE
COUNTIES TO BE IMPACTED BY THE STORMS BEFORE 700 PM.  VERY HEAVY
RAIN\...BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. GO INSIDE A STURDY BUILDING IF YOU ARE IN THE
PATH OF THESE STORMS.

PGW
Special weather statement, Aug 23, 7:00 PM CDT, 12 minutes before
MOZ100-240033-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED AUG 23 2000

...A STRONG STORM WAS DEVELOPING NORTHWEST OF POPLAR BLUFF...

AT 659 PM CDT...THE STORM WAS LOCATED 12 MILES WEST OF GREENVILLE.
IT WAS MOVING NORTHEAST AT 10 MPH. BY 730 PM...EXPECT THE STORM
TO IMPACT RURAL AREAS OF NORTHERN WAYNE COUNTY.  SOME TOWNS IN THIS
AREA INCLUDE PIEDMONT...PATTERSON...LODI...AND SILVA. TORRENTIAL
RAINS...BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL CAN BE EXPECTED
WITH THIS STORM. GO INSIDE A STURDY BUILDING IF YOU ARE IN THE PATH
OF THIS STORM.

PGW

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.